Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Have swollen knees. Over weight and have thyroid cancer. Taking thyroxine and flecanide. Heart drugs causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
yes, good evening. I have swollen knees and problems walking, one knee seems to be clicking. An xray said I had osteo arthritis in my knees, more on the left. How can I improve this problem. I am overwieght and in thyroid cancer remiision, take thyroxine at 150 mg and also flecanide due to atrial frilluation and Diltiazem for high blood pressure.
I used to do alot of exercise but not find it a problem although I sometimes do salsa. What kind of exercise can I do. At the moment I have put a pack of frozen peas on my knees which has helped! Are the heart drugs causing this? XXXXXXX
Posted Wed, 26 Jun 2013 in General Health
Answered by Dr. Omer 1 hour later

I am Dr.Omer and I am here to help with your query

As you have said that you are newly diagnosed case of osteoarthritis on x XXXXXXX , having clicking sound when moved the knees, have remission of thyroid cancer , and taking thyroxine after removal of thyroid

Osteoarthritis (OA) is a very common disease in people above 50

It is a process of aging that things get teared up at joints UNTILL you do exercise

Being overweight is the single most important risk factor of getting OA.Reducing even 3 pounds will improve your knee function by 80% and almost no pain

Thyroxine actual dose is 1.6 x your weight in Kgs , because less thyroxine means more icrease in weight and hence more OA

Osteoarthritis are of 2 types

2.Non inflammatory

Diltiazem has a known side effect of GOUT( inflammatory) , which in turn causes asymetrical knee joint swelling and pain , rest of the medicine are not linked with knee pains

The best treatment of preventing OA is keep on "moving your legs" , and if you move it in a swimming pool , that would be ideal

Recreational exercise like salsa , is mandatory but for 5 days/week , giving rest aswell
Warming up before any exercise , stretching , yoga , mild jogging , mild gym all are included in recreational exercises

Getting your knee cooled and warmed on different days is also effective , like with knee taping , iced and cold swimming pool and so on

It is said that playing football like kicking (imaginary) when sitting at the edge of the bed , and repeating this exercise atleast 3-5 times a day , had significant improvement on resting and walking

You are having Mild OA and i would strongly suggest what i said above , and that should prevent you from steroids injection in knees in advance cases

If your knees are swollen , you need to visit the orthopardic surgeon / internist for aspiration of fluid to differentiate OA ( infla/ non-inflam) , and should axamine you for any surrounding knee cushion disease like bursitis which has same symptoms like OA.

I hope this helps

Your feed back is important for US

Feel free to ask any further questions

Take care

Above answer was peer-reviewed by
Follow-up: Have swollen knees. Over weight and have thyroid cancer. Taking thyroxine and flecanide. Heart drugs causing this? 11 hours later
Dear Dr Omer

Thank you for your advice.

I take 150 mcg of Thyroxine a day and I weigh 80 kilos so that is over the amount you mention of 1.6 X your weight: 129 mcg. However, they need to keep my TSH suppressed in order to stop the cancer cells being stirred up again. So if I am "overcooked" so to speak, I should not be overweight but I am finding it difficult getting rid of it.

I am perhaps now insulin resistant - extra weight around the waist - and wondered if this could be reversed. I have a good diet - not junk food - but find it almost impossible to get rid of the weight.

I am also wondering if the thyroxine is causing my atrial fibullation. A cardioversion last year worked for four months and then I went back into abfib.

I had also taken slow release T3 which I had heard was good for weight loss and low moods. Do you know if this is effective for that? Is it reliable to keep the TSH suppressed? Mine XXXXXXX occasionally to 1.6.

And would T3 cause Ab-fib. With that particular medication, I took 125 mg of T4 and 22 mg of T3.

Do you know of a particular diet that works? My exercise is limited by the fact that I have vocal cord paralysis due to the thyroidectomy and extent of the cancer.

If Diltiazem causes gout is there a safer drug to take? I have also noticed low moods with this drug and does it cause depression?

Answered by Dr. Omer 9 hours later
Hello again XXXXXXX

These are so many questions and i will try to explain them one by one, as simple as possible

As you have said that your dose becomes 129 , suppressing the TSH with thyroxine dose mildly higher than you required, that is a very good thing to prevent relapse , it is said that tsh should be less than 1.8 -2.4, to prevent relapse , though the normal value is <4.2

As you have said that you are having Atrial fibrillation when on thyroxine , even when your thyroid is removed

Medullary and follicular thyroid glands are known to metastasize , or break into small pieces during surgical manipulation , cause some patients to have extra thyroid gland that can be present any where in your abdomen , knees etc.

These glands do produce intermittent, slow thyroxine , causing you to have extra thyroxine and adding your oral dose , YES can produce atrial fibrillation.

OR your heart has enlarged due to hyper / hypothyroidism causing Atrial fib.

However, thyroxine has no side effects of gaining weight.

Thyroid cancers are known to send different kind of hormones as well , as all gland are same in origin , and can cause high ACTH , even after thyroidiectomy due to ectopic thyroid gland , high ACTH causes resistant obesity , especially central , meaning more fat on abdomen / chest than thighs / neck

OR the other hormone the remnant thyroid cells can produce , ADH , causing retention of more water in your body and to swell up with resistance to exercise

T3 is not to recommend in every hypothyroid patient , it actually causes more hypothyroidism , its different regimen like combined t4 , t3 ,and isolated t3 are used in metastatic thyroid cancer patient , who have to undergo radiiodine scan to see the extra thyroid glands, i would strongly recommend to consult this with your doctor to continue it

Both T3 , T4 and single T3 have same efficacy , but i would recommend in patients with less T3 , because slow release T3 patient is a mood stabilizer , with physiological absorption same as normal thyroxine.

Following diet is preferable in you as they contain iodine and hence more thyroid hormone , but this diet will not be advised if you are about to undergo radionuceotide body scan

Eggs (small amounts in prepared foods are allowed)
Seafood, especially shellfish, kelp, or seaweed
Any item with added carrageen, agar-agar, algin, or alginates
Cured foods, such as ham, corned beef, and sauerkraut
Breads (usually white breads) made from iodate dough conditioners
Foods and medicine (eg, vitamin-mineral tablets) containing red food dyes
Soy products
Restaurant foods and Asian food

Foods that have less iodine and hence less thyroxine precursor in body in hypothyroid patients, but advisable before thyroid

Fresh meat
Potatoes or rice
Wheat or rye bread
Fresh or frozen vegetables
Fresh or frozen fruit

Diltiazem is a good drug to keep patient safe from atrial fibrillation , it does NOT cause depression , though a little dizziness , you need to get uric acid level before shifting to non gout sister drug amlodipine/ verapimil

I tried to explain in as simple and in a summary way that you would understand

Hope this helps

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor